Major Congenital Malformations in Offspring of Women with Epilepsy

Dina Battino, Torbjörn Tomson

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

It has long been known that the risk of major congenital malformations is increased among children of mothers with epilepsy. This is mainly due to the teratogenic effects of antiepileptic drugs. Recent large-scale prospective epilepsy and pregnancy registries have indicated that the rate of major congenital malformations may be up to twofold higher than expected with exposure in utero to the presently most frequently used antiepileptic drugs such as carbamazepine or lamotrigine, Higher rates are consistently reported with exposure to valproic acid. The risk of teratogenic effects appears to be dose-dependent and the lowest effective dose should thus be tried before pregnancy regardless of which antiepileptic drug the woman is taking. Major changes such as switches between drugs should be avoided when pregnancy is established.

Original languageEnglish
Title of host publicationEpilepsy in Women
PublisherJohn Wiley and Sons
Pages148-163
Number of pages16
ISBN (Print)9780470672679
DOIs
Publication statusPublished - Jan 24 2013

Keywords

  • Congenital malformation
  • Epilepsy
  • Maternal
  • Offspring
  • Pregnancy

ASJC Scopus subject areas

  • Neuroscience(all)

Fingerprint Dive into the research topics of 'Major Congenital Malformations in Offspring of Women with Epilepsy'. Together they form a unique fingerprint.

Cite this